Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 100, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 12:30 AM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 12:30 AM CDT (05:30 UTC)
- Expired
- Jul 5, 2020, 12:59 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:34 AM CDT | HAIL 0.7 | 19 Wnw Wessington Sprin, SD | |
| Jul 5, 12:39 AM CDT | HAIL 0.75 | 18 Wnw Wessington Sprin, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
193
WUUS53 KFSD 050530
SVRFSD
SDC005-073-050615-
/O.NEW.KFSD.SV.W.0100.200705T0530Z-200705T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1230 AM CDT Sun Jul 5 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Beadle County in east central South Dakota...
Western Jerauld County in central South Dakota...
* Until 115 AM CDT.
* At 1230 AM CDT, a severe thunderstorm was located near Pleasant
Valley Country Church, or 22 miles south of Miller, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Beadle and western Jerauld Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9859 4398 9876 4407 9893 4420 9893
4420 9870 4422 9870
TIME...MOT...LOC 0530Z 302DEG 21KT 4420 9893
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
357
WWUS53 KFSD 050548
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1248 AM CDT Sun Jul 5 2020
SDC005-073-050615-
/O.CON.KFSD.SV.W.0100.000000T0000Z-200705T0615Z/
Beadle SD-Jerauld SD-
1248 AM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHWESTERN BEADLE AND WESTERN JERAULD COUNTIES...
At 1247 AM CDT, a severe thunderstorm was located 11 miles south of
Rosehill Dam, or 27 miles south of Miller, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Beadle and western Jerauld Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9859 4398 9876 4407 9893 4420 9893
4420 9870 4422 9870
TIME...MOT...LOC 0547Z 302DEG 21KT 4414 9881
HAIL...1.25IN
WIND...60MPH
$$
JM412
WWUS53 KFSD 050559
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1259 AM CDT Sun Jul 5 2020
SDC005-073-050609-
/O.CAN.KFSD.SV.W.0100.000000T0000Z-200705T0615Z/
Beadle SD-Jerauld SD-
1259 AM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEADLE AND
WESTERN JERAULD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4419 9859 4398 9876 4407 9893 4420 9893
4420 9870 4422 9870
TIME...MOT...LOC 0556Z 302DEG 21KT 4410 9873
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:57 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 4, 10:57 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1057 PM CDT Sat Jul 4 2020 .SHORT TERM...(This Evening through Sunday) Issued at 258 PM CDT Sat Jul 4 2020 A slow moving high pressure to the east will keep winds from the southeast today into Sunday. The main effect from this will be drier and more stable air making thunderstorm development difficult. There is a corridor of instability that extends from central NE into central SD into southern ND. There is not a whole lot for thunderstorm development to focus on in central SD and it is dry enough aloft that capping will hold, so not anticipating any late afternoon or evening thunderstorm development. A weak wave will move through ND tonight which could allow for an isolated thunderstorm to creep southward towards Huron or De Smet but chances are too low to mention. Otherwise Sunday morning temperatures will be a couple of degrees warmer than this morning, most locations from 67 to 70. Sunday likely to be much like today with just a bit more wind and a bit more cloud cover. The chances for showers and thunderstorms will likely remain north and west of the area again through the day with a small chance towards 6 or 7 pm in central SD. Highs will mainly be upper 80s to lower 90s. .LONG TERM...(Sunday Night through Saturday) Issued at 258 PM CDT Sat Jul 4 2020 By Sunday evening an axis of instability should exist across central SD. While east of the Missouri River capping should old, storms just west of the river may develop and would likely move a bit more easterly as the ridge aloft is breaking down a bit and westerly flow increases. There is also a weak wave that is expected to move across northern SD which may aid in development. The better chances should be northwest of a Lake Andes to Brookings line. A few severe storms will be possible, the better chance from about 8 pm to 2 am, with about 2000 J/kg CAPE and very marginal directional and speed shear. Not expecting anything organized. Could we see a cold pool develop with more of an easterly movement versus northeast? That is possible as the weak cold pool aloft looks to move near the low level instability in the early evening. Morning lows Monday will be warm and mainly 68 to 72. By Monday the upper level ridge is expected to collapse enough so that mid and upper level winds become more westerly and a bit stronger. This will likely bring a slightly better chance for showers and thunderstorms north of I-90 late Monday afternoon and Monday night as a wave moves through SD. With 2000-2500 J/kg CAPE and 20 to 30 knots of deep layer shear a few severe thunderstorms will be possible. The stronger shear does look to remain north of the area, but still within the realm of seeing an event with a few warnings. Once this wave passes on Monday night Tuesday could see a break as shortwave ridging tries to build into the area. Models not completely agreeable on this so not looking at a zero chance, but definitely lower than Monday. Temperatures and humidity will likely increase with highs mainly in the 90s and dew points climbing into the lower 70s. Tuesday night into Wednesday there is the potential for a strong wave, but model differences do not offer a lot of confidence, more so on timing than strength. Will lean towards Wednesday afternoon and evening east of the James River as the better chance. Once again highs in the upper 80s to lower 90s, with some room to be lower if day time thunderstorm chances increase. Westerly flow aloft will continue into next weekend and should keep occasional chances for showers and thunderstorms with highs in the 80s and lower 90s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1053 PM CDT Sat Jul 4 2020 Mostly clear skies are expected overnight, with light and variable winds. KHON will likely be the only TAF site that has some cloud cover from thunderstorms in the vicinity, but these are expected to dissipate quickly. South winds will become breezy after sunrise, gusting 15 to 20 mph. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous weather outlook, Jul 4, 8:44 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 844 AM CDT Sat Jul 4 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-051345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 844 AM CDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe thunderstorms will be possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 23 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.